Indiana, 2017

Hail and Damaging Winds in Indiana, April 26, 2017

April 26, 2017 · NWS IWX · 12 events in 3 counties and zones

A cold front moved across the area, interacting with an moderately unstable and highly sheared environment to produce numerous thunderstorms. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front moved across the area, interacting with an moderately unstable and highly sheared environment to produce numerous thunderstorms. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 26, 6:15 PM EST, 1 hour earlier.

Area forecast discussion, Apr 26, 6:15 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Northern Indiana
715 PM EDT Wed Apr 26 2017

.SYNOPSIS...
Issued at 156 PM EDT Wed Apr 26 2017

Expect increasing clouds and the chance for showers and even a few
thunderstorms as a cold front moves through the forecast area
tonight into Thursday. Severe weather is not expected at this
time. High temperatures will be a bit cooler on Friday, only
reaching into the 60's. Rain is expected again this weekend as
another system moves through the region. Thunderstorms are
possible.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 334 PM EDT Wed Apr 26 2017

Entering a fairly active weather period with several high amplitude
waves ejecting out of the southwest CONUS and impacting our area.
First such wave already beginning to lift NE and will bring a chance
of rain later this evening and overnight. Chances for
widespread/moderate rain are on the low side, outside of our far
western CWA. Midlevel wave dampens and pivots more NNW overnight
while best upper level support remains just to our NW. Trailing cold
front does not arrive until diurnal minimum of instability and will
be intersecting increasingly hostile environment as it tracks east
with residual dry air and loss of parent forcing for ascent. Still,
most places will probably see some light showers with morning cold
frontal passage and latest hi-res guidance does show convection
presently entering southern Illinois will clip our western zones
this evening. A few strong storms with gusty winds may be possible
with the evening activity but instability is very limited by the
time this wave arrives and not expecting any severe threat.
Convection should gradually trend down as it lifts NNE late this
evening.

Anticipate dry conditions by Thursday afternoon. Non-diurnal temp
trend expected given morning cold front passage. Overnight temps
will likely hover in the 60s and then hold steady or slightly
decline during the day as CAA wing rotates through.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 334 PM EDT Wed Apr 26 2017

Of slightly more concern is potential for heavy rain over the
weekend. Strong Pacific jet (around 160 kts at 300mb) will carve out
a healthy PV anomaly over the southwest CONUS by early Saturday with
downstream ridge amplification in our our region. Rain chances begin
again Friday afternoon with initial surge of low level theta-e and
WAA but this initial rain will be light/SCT with lackluster moisture
advection and weak isentropic upglide. LLJ strengthens Friday night
as trough inches closer but most guidance sources keep focus of
moisture convergence/precip to our south, which makes sense given
the pattern aloft.

Main timeframe to watch will be later Saturday into Sunday and
Sunday night. Several waves of moderate/heavy precip expected during
this time as upper low approaches, sends warm front north, and then
eventually cold front arrives late Sunday. Deterministic QPF taken
at face value would suggest prodigious rain but smaller scale
convective elements often wreak havoc with final solution and latest
12Z GFS actually shows main axis of heaviest rain will set up to our
west and southwest. Periods of rain certainly expected, and may be
heavy at times, but given recent (relatively) dry conditions, spring
green-up, and low levels on area rivers, suspect it will take a lot
to cause any significant flooding. Moisture advection/PW values
don't really ramp up in our CWA until late Sunday, ahead of quick-
hitting cold front, and orientation of front with respect to
mid/upper level pattern does not seem favorable for a long duration
of continuous heavy rain. Given very low confidence on flooding
potential, will hold off on any ESF issuance at this point.

Some, very low, threat for severe weather on Sunday but late arrival
of cold front and very marginal instability to begin with will
severely limit potential. Some light wraparound showers possible
through Monday but main story will be cooler temps. Mainly dry
conditions expected midweek, though will have to watch next trough
swinging through the southern CONUS. Latest runs keep bulk of this
precip to our south but something to watch given wet weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 709 PM EDT Wed Apr 26 2017

Tricky forecast this evening with the incoming front and the
chance of thunderstorms. Thunderstorms will move from SW to NE
reaching the terminals between 01z and 04z. After thunderstorms
pass rain will linger at the terminals into the morning with best
chance of rain just after midnight. Flight conditions should
remain VFR during the storms with winds 5-10 kts out of the S and
SW and then deteriorate to MVFR cigs by morning near Lake
Michigan. Lower confidence MVFR cigs will reach FWA so left out of
forecast. By tomorrow afternoon conditions should return to VFR
and winds will increase to 15 kts out of the SW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 2 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 26, 4:39 AM EST, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
539 AM EDT Wed Apr 26 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-270945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
539 AM EDT Wed Apr 26 2017 /439 AM CDT Wed Apr 26 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms over western portions of the area
this afternoon and tonight. An isolated storm with strong gusty winds
is possible west of Route 35.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday. An isolated severe
storm is possible over northeast Indiana, northwest Ohio, and the
adjacent counties in southern Michigan.

There is a chance of thunderstorms Saturday night through Sunday
night. Locally heavy rainfall is possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-270945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
539 AM EDT Wed Apr 26 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

A small craft advisory is in effect today. There is a chance of
thunderstorms this afternoon and tonight. An isolated storm with gale
force wind gusts is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday morning and Saturday
night through Sunday night. Hazardous conditions for small craft are
possible Monday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The radar

The Northern Indiana radar (KIWX), 84 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Grant

When
April 26, 7:15 PM EST to 7:16 PM EST
Where
Grant County, 2.6 mi NW of Shady Hills
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.600, -85.700

Hail, Grant

When
April 26, 7:15 PM EST to 7:16 PM EST
Where
Grant County, 1.57 mi E of Jalapa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.630, -85.720

Thunderstorm Wind, Huntington

When
April 26, 7:50 PM EST to 7:51 PM EST
Where
Huntington County, Banquo
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.700, -85.620

Local fire officials reported power lines down across the roadway.

Thunderstorm Wind, Huntington

When
April 26, 7:50 PM EST to 7:51 PM EST
Where
Huntington County, 0.87 mi SW of Roanoke
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.960, -85.380

Law enforcement officials reported power lines down across local roadways.

Thunderstorm Wind, Huntington

When
April 26, 7:55 PM EST to 7:56 PM EST
Where
Huntington County, 1.04 mi W of Huntington
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.880, -85.500

A trained spotter reported a one foot diameter tree limb was blown down.

Thunderstorm Wind, Huntington

When
April 26, 7:55 PM EST to 7:57 PM EST
Where
Huntington County, 1.06 mi SE of Mardenis
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.890, -85.385

Emergency management officials reported isolated structural damage along East County Road 400 North, between the 3000 block and 6000 block. Siding on a church was blown off, shingles on the corner of a home were removed, steel barn doors were blown off and a older, already partially collapsed barn was completely knocked down.

Thunderstorm Wind, Huntington

When
April 26, 8:00 PM EST to 8:01 PM EST
Where
Huntington County, 1.25 mi WNW of Bowerstown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.890, -85.450

Law enforcement officials reported a 10 inch healthy tree was blown down across a road.

Thunderstorm Wind, Huntington

When
April 26, 8:00 PM EST to 8:01 PM EST
Where
Huntington County, 1.04 mi E of Mardenis
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.900, -85.380

Power lines were reported down across local roads.

Thunderstorm Wind, Huntington

When
April 26, 8:02 PM EST to 8:03 PM EST
Where
Huntington County, 1.04 mi W of Huntington
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.880, -85.500

Trained spotters reported trees were blown down across the road.

Hail, Grant

When
April 26, 8:05 PM EST to 8:06 PM EST
Where
Grant County, 0.69 mi N of Shady Hills
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.580, -85.670

Hail damage was reported to a van, as well as a house.

Hail, Allen

When
April 26, 8:10 PM EST to 8:11 PM EST
Where
Allen County, 1.73 mi NW of Greendale
Measured
0.75 in hail
Reported by
Public
Coordinates
41.120, -85.140

Thunderstorm Wind, Allen

When
April 26, 8:19 PM EST to 8:20 PM EST
Where
Allen County, 1.25 mi ESE of Brookside Estates
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.140, -85.060

Wind gusts to 65 mph were estimated with sustained winds of 50 to 55 mph lasting at least 2 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695786, 695787, 695790, 695791, 695792, 696792, 695793, 695794, 695795, 695788, 695789, 695796.